Format

Send to

Choose Destination
Nephrol Dial Transplant. 2009 Jul;24(7):2157-60. doi: 10.1093/ndt/gfp002. Epub 2009 Jan 29.

Rituximab and mycophenolate mofetil for relapsing proliferative lupus nephritis: a long-term prospective study.

Author information

1
Nephrology Department, Laikon Hospital, Athens, Greece. laikneph@laiko.gr

Abstract

BACKGROUND:

Subsequent to cyclophosphamide-based induction therapy of lupus nephritis, and despite maintenance chronic immunosuppressive treatment, many patients experience relapses.

METHODS:

This prospective, observational study included 10 women with biopsy-proven relapse of proliferative lupus nephritis occurring during maintenance with mycophenolate mofetil (MMF) or azathioprine. The long-term outcome after a single course of the B-cell depleting anti-CD20 antibody rituximab (4 weekly infusions of 375 mg/m(2)), combined with daily MMF (2 g) and prednisolone (0.5 mg/ kg/day for 4 weeks, tapered thereafter) is presented.

RESULTS:

While renal function was not severely impaired at baseline, partial remission (>50% improvement in all abnormal renal parameters) was achieved in eight patients at a median of 3.5 months. In seven patients, with 24-h urinary protein of 2.5 +/- 1.1 g (mean +/- SD), complete remission, associated with increases in serum complement levels and decreases in anti-dsDNA titres, was subsequently established (normal serum creatinine/albumin levels, inactive urine sediment and 24-h urinary protein <0.5 g). Complete nephritis remission was sustained at the follow-up end (median of 38 months) in six patients. Combination treatment was well tolerated.

CONCLUSIONS:

The efficacy of this low-toxicity combination was particularly evident in patients with subnephrotic proteinuria due to proliferative lupus nephritis relapse. Controlled trials to define the role of rituximab/MMF in this condition are warranted.

PMID:
19179411
DOI:
10.1093/ndt/gfp002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center